Florida, 2017

Damaging Wind in Florida, June 19, 2017

June 19, 2017 · NWS TBW · 1 event in 1 county or zone

Sea breeze thunderstorms developed over the Florida Peninsula and pushed west towards the Gulf of Mexico during the afternoon and early evening hours. A few of these storms produced strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Sea breeze thunderstorms developed over the Florida Peninsula and pushed west towards the Gulf of Mexico during the afternoon and early evening hours. A few of these storms produced strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 19, 8:44 AM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 19, 8:44 AM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
944 AM EDT Mon Jun 19 2017

.UPDATE...
Surface high pressure from the western Atlantic extending
east across the north-central Florida peninsula combined
with a broad area of low pressure near the Yucatan Peninsula
is supporting a deep layered southeast wind flow across the
entire forecast area early this morning. As the day continues
the southeast flow will increase as the aforementioned low
to the southwest begins to lifts slowly north. The increasing
southeast flow will continue to draw abundant tropical moisture
(PW's in the 2.1 to 2.3 inch range) across the forecast area
and this moisture combined with the strengthening flow and
divergence aloft will support increasing chances for showers
and scattered embedded thunderstorms over the region, with
some locally heavy rainfall amounts possible in some locations
given the anomalous PW's across the forecast area. Ongoing
forecast has a good handle on this so no grid changes or
zone updates are required at this time.

&&

.AVIATION...
Mainly VFR is expected at all terminals through 18Z. After
18Z prevailing MVFR cigs are expected to develop and
continue through the remainder of the TAF forecast period
with brief IFR cigs/vsbys in the vicinity of TSRA possible
through 03Z. East southeast winds in the 8 to 10 knot range
will become southeast and increase to 12 to 15 knots after
16Z with gusts up to 30 knots possible in the vicinity of
TSRA.

&&

.MARINE...
A broad low pressure area near the Yucatan Peninsula this
morning is forecast to move slowly north into the southern
Gulf later today and is likely to develop into a tropical
or subtropical cyclone as it tracks across the Gulf through
mid week. Mariners should closely monitor the progress of
this system and the latest marine forecasts that covers the
Gulf of Mexico. As for the rest of today high pressure from
the Atlantic extending west across the north-central
peninsula combined with the low pressure area to the
southwest will support an increasing southeast wind flow
over the Gulf waters, with winds increasing to Small Craft
levels across the central and southern offshore waters by
later this morning where Small Craft Advisory headlines are
in place, with these conditions then likely spreading
across the remainder of the waters by later today or early
tonight as the gradient tightens over the region. Current
forecast is on track and no changes are expected in the
next forecast issuance around 10 AM this morning.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...Small Craft Advisory until 5 AM EDT Tuesday for Waters
     from Bonita Beach to Englewood FL out 20 to 60 NM-
     Waters from Englewood to Tarpon Springs FL out 20 to
     60 NM.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...57/McMichael
UPPER AIR...27/Shiveley/Bryant
DECISION SUPPORT...24/Hubbard
Hazardous weather outlook, Jun 19, 3:59 AM EST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
459 AM EDT Mon Jun 19 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-192100-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
459 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Scattered to numerous showers and thunderstorms will develop
across west central and southwest Florida today. The stronger
storms will be capable of wind gusts of 40 to 45 mph, frequent
cloud to ground lightning, and locally heavy rain.

...FLOOD IMPACT...
Locally heavy rainfall is expected. Conditions are favorable for
urbanized street flooding, along with flooding of low lying and
typical flood prone areas.  Motorists should exercise caution.

...MARINE IMPACTS...
Small craft advisory today across the outer waters from Bonita
Beach to Tarpon Springs.  Wind speeds of 20 to 33 knots will
create hazardous boating conditions for small craft operators.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

...THUNDERSTORM IMPACT...
Numerous thunderstorms are expected Tuesday and Wednesday.
Thunderstorms will be capable of producing strong gusty
winds...locally heavy rains...and frequent deadly lightning
strikes.

...FLOOD IMPACT...
Locally heavy rainfall is expected Tuesday and Wednesday. The
heavy rain may produce flooding of low-lying and poor drainage
areas as well as the ponding of water on roadways. Motorists
should exercise caution. There will also be an increased risk of
river flooding during the week.

...MARINE IMPACTS...
Small craft advisories may be needed on portions of the coastal
waters Tuesday and Wednesday. Wind speeds of 20 to 33 knots will
be possible which will create hazardous boating conditions for
small craft operators.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Oglesby

In the hours before

Special weather statement, Jun 19, 10:54 AM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1154 AM EDT MON JUN 19 2017

FLZ165-265-191630-
Inland Lee-Coastal Lee-
1154 AM EDT MON JUN 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEE COUNTY...

At 1154 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles south of Lehigh Acres to 12 miles
southwest of Lovers Key State Park. Movement was northwest at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Cape Coral, Fort Myers, Bonita Springs, Lehigh Acres, East Dunbar,
Southwest Florida Airport, Harlem Heights, Lochmoor Waterway Estates,
Iona, Cypress Lake, San Carlos Park, McGregor, Pine Manor, Charleston
Park, Lovers Key State Park, Olga, Buckingham, St. James City, Villas
and Three Oaks.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2632 8191 2640 8199 2638 8216 2645 8224
      2651 8226 2677 8168 2677 8158 2642 8156
      2642 8165 2638 8166 2631 8181 2633 8182
      2633 8185
TIME...MOT...LOC 1554Z 151DEG 19KT 2649 8159 2629 8203

TBW
Local storm report, Jun 19, 11:44 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1244 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND GST     3 SSW CAPE CORAL        26.54N 82.00W
06/19/2017  M44 MPH          LEE                FL   MESONET

            MESONET STATION XTRP, 2 SSW CAPE CORAL.

&&

The radar

The Tampa radar (KTBW), 85 km away, was scanning. The volume nearest the first event began at 16:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charlotte

When
June 19, 11:55 AM EST
Where
Charlotte County, 0.62 mi W of Port Charlotte
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
26.990, -82.110

A home weather station near Port Charlotte reported a wind gust of 51 knots.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696991.